H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

Cardiac Arrest Following Drug Abuse with Intravenous Tapentadol: Case Report and Literature Review

Misbahuddin Khaja, George Lominadze, Konstantin Millerman

(Department of Medicine (Pulmonary and Critical Care Medicine), Bronx-Lebanon Hospital Center Affiliated with Icahn School of Medicine at Mount Sinai, Bronx, NY, USA)

Am J Case Rep 2017; 18:817-821

DOI: 10.12659/AJCR.904695


BACKGROUND: Tapentadol is a centrally acting opioid analgesic, with a dual mode of action, as a norepinephrine reuptake inhibitor and an agonist of the μ-opioid receptor (MOR). Tapentadol is used for the management of musculoskeletal pain, and neuropathic pain associated with diabetic peripheral neuropathy.
CASE REPORT: A 32-year-old woman attended hospital for evaluation of an intractable headache. Computed tomography and magnetic resonance imaging of the brain were negative. She was found unresponsive in the bathroom on the day following hospital admission, and despite resuscitative measures, the patient died following cardiac arrest. Autopsy toxicology revealed significantly elevated levels of tapentadol, and bedside evidence suggested that the patient had self-administered this medication intravenously before her death.
CONCLUSIONS: We report a rare adverse effect of tapentadol causing respiratory depression leading to cardiac arrest. Medical examiners and forensic toxicologists should be aware of the toxicity of this novel opiate drug.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree